Texas, 2013Flash Flooding and Flood in Texas, September 19 to 20, 2013
September 19 to 20, 2013 · NWS SJT · 12 events in 6 counties and zones
An upper trough migrated in West Central Texas from northern Mexico and brought heavy rainfall to an area mainly along and south of a line from Mertzon to San Angelo to San Saba. As the upper trough interacted with the remnants of Tropical Storm Manuel, very heavy rainfall developed which lead to flash flooding and several road closures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough migrated in West Central Texas from northern Mexico and brought heavy rainfall to an area mainly along and south of a line from Mertzon to San Angelo to San Saba. As the upper trough interacted with the remnants of Tropical Storm Manuel, very heavy rainfall developed which lead to flash flooding and several road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 19, 2:47 PM CST, 46 minutes earlier.
Area forecast discussion, Sep 19, 2:47 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT THU SEP 19 2013
.SHORT TERM...(Tonight and tomorrow)
Currently, widespread light to moderate showers are moving
northeast across West Central Texas. This air mass is primarily
tropical in nature, therefore little to no lightning is expected.
There are several features contributing to the ongoing rainfall
across the area. The first is a swath of mid to upper level moisture
from Hurricane Manuel moving northeast into West Central Texas.
Meanwhile, low level southeast flow will bring additional moisture
from the Gulf of Mexico. We are also expecting precipitable water to
increase to 2 inches by late this afternoon. To give a frame of
reference for the moisture availability in the area, the
precipitable water at Midland and Del Rio are in the 99th percentile
of climatology, 1.78" and 2.34 respectively. Finally, a cold front
will meander south from the Panhandle into West Central Texas
tomorrow afternoon. For this reason we expect the best chances for
precipitation will be late tonight and Friday.
Afternoon highs tomorrow were are slightly below guidance, due to
the cloud cover and high dew points across the area. I kept the
overnight lows in the upper 60s to near 70 since we do not expect
the frontal boundary until the afternoon hours.
Dunn
.LONG TERM...(Friday night through Wednesday)
Widespread rain is expected to taper off by Friday evening, with
scattered showers (and a few thunderstorms) continuing through the
overnight hours. Additional rainfall amounts Friday night will
generally remain below 1/2". This will put storm total rainfall
amounts at 1 to 3 inches with localized amounts exceeding 4 inches.
The 12z model suite depicts a slightly slower departure of this
system, delaying the drying by several hours from yesterday's runs.
Thus, PoPs were continued through Saturday afternoon for the
southern half of the CWA. Afternoon temperatures will be limited
given the widespread cloud cover and residual showers. Max temps are
expected to remain in the low to mid 80s. Drier air will advect into
the area by Saturday evening, dropping dewpoints down to near 50
degrees. With clearing skies, dry air, and light winds, temps should
cool nicely, dropping down around 60 degrees by Sunday morning.
Residual ground moisture will temper the radiational cooling
potential, however.
Differences exist between the GFS and ECMWF Sunday and beyond,
especially regarding the extent to which the low level moisture is
scoured out of the area. The GFS keeps most of this moisture in the
vicinity of I-35 southwest of San Antonio, with return flow
advecting this moisture back into the CWA as early as Sunday
afternoon. The ECMWF is more aggressive in shoving this moisture
south, resulting in a slower moisture return and lower sky cover
into early next week. This will have an affect on min temps early in
the work week, with the slightly cooler ECMWF favored over the
warmer GFS.
We will see quasi-zonal flow aloft early next week transitioning to
southwesterly as a mid-latitude wave digs into the southwest CONUS.
This will result in warmer temperatures with generally dry weather
continuing through the period. However, the GEM and ECMWF are
hinting at another tropical wave moving into Central TX during the
latter part of next week. This will need to be watched over the
next few days.
Johnson
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 70 80 63 83 58 / 70 70 30 10 0
San Angelo 70 79 66 83 60 / 70 70 40 20 5
Junction 70 82 68 81 61 / 70 70 60 40 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
ZONES: Coke...Concho...Crockett...Irion...Kimble...Menard...
Schleicher...Sterling...Sutton...Tom Green.
&&
18/25
Hazardous weather outlook, Sep 19, 2:38 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT THU SEP 19 2013
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
338 PM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD MODERATE...TO OCCASIONALLY HEAVY...PRECIPITATION WILL
CONTINUE TO DEVELOP ACROSS WEST CENTRAL TEXAS THROUGH THE EVENING
AND OVERNIGHT HOURS. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
WEST OF A LINE FROM ROBERT LEE TO JUNCTION THROUGH 7 PM FRIDAY.
WHILE HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...ISOLATED
THUNDERSTORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY. THREAT OF FLOODING WILL BE ENHANCED DUE TO A SLOW
MOVING COLD FRONT INTERACTING WITH MOISTURE FROM HURRICANE
MANUEL AND THE GULF OF MEXICO. THEREFORE...THE PRIMARY HAZARD WILL
BE FLASH FLOODING ESPECIALLY ACROSS AREAS THAT HAVE ALREADY
RECEIVED SIGNIFICANT RAINFALL. THE FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 7 PM FRIDAY.
.SPOTTER INFORMATION STATEMENT...
RAINFALL OBSERVERS ARE ENCOURAGED TO RELAY RAINFALL MEASUREMENTS
AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
Flood, Crockett
- When
- September 19, 3:33 PM CST
- Where
- Crockett County, 15.76 mi NW of Ozona Muni Arpt to 15.72 mi NW of Ozona Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 30.880, -101.400
Flooding was reported by a trained spotter along State Highway 137 at the Howard Draw. Water was estimated at two feet deep.
Flash Flood, Tom Green
- When
- September 20, 6:29 AM CST
- Where
- Tom Green County, 1.41 mi SSE of San Angelo to 1.57 mi SSE of San Angelo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.451, -100.420
The City of San Angelo reported flooding at the 1200 Block of Tres Rios Street.
Flash Flood, Sutton
- When
- September 20, 7:30 AM CST
- Where
- Sutton County, 14.7 mi S of Sonora to 14.63 mi S of Sonora
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.360, -100.670
The Sheriff's Office reported Juno Highway or Ranch Road 189, located about 14 miles south of Sonora, was closed because of flooding.
Flash Flood, Sutton
- When
- September 20, 7:30 AM CST
- Where
- Sutton County, 4.51 mi SSE of Sonora to 4.19 mi SSE of Sonora
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.510, -100.600
The Sheriff's Office reported Bond Road or Ranch Road 1691, about 4 miles southeast of Sonora, was closed due to flooding.
Flash Flood, Sutton
- When
- September 20, 7:30 AM CST
- Where
- Sutton County, 7.66 mi SE of Sonora Allison Arpt to 7.43 mi SE of Sonora Allison Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.600, -100.800
The Sutton County Sheriff's Office reported Caverns Road or Ranch Road 1989, located 10 miles west northwest of Sonora, was closed due to flooding.
Flash Flood, Tom Green
- When
- September 20, 7:30 AM CST
- Where
- Tom Green County, 2.73 mi SE of Tankersly to 2.67 mi SE of Tankersly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.320, -100.600
The Tom Green County Sheriff's Office reported a vehicle was stalled on a flooded road on Lagoon Lane near the town of Knickerbocker.
Flash Flood, Menard
- When
- September 20, 10:19 AM CST
- Where
- Menard County, 4.15 mi S of Menard Co Arpt to 4.11 mi SSW of Menard
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.870, -99.820
The Texas Department of Transportation closed Ranch Road 2291 about 4 miles south of Menard.
Flash Flood, Menard
- When
- September 20, 10:19 AM CST
- Where
- Menard County, 0.67 mi ENE of Ft McKavett to 0.58 mi ENE of Ft McKavett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.834, -100.090
Flooding was reported along FM 864, a few miles south of Highway 190 along the San Saba River. The road was also closed.
Flash Flood, Schleicher
- When
- September 20, 11:45 AM CST
- Where
- Schleicher County, 17.61 mi NNW of El Dorado Muni Arpt to 17.67 mi NNW of El Dorado Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.070, -100.770
FM 915 was closed because of flooding about 13 miles south southeast of Mertzon.
Flash Flood, Schleicher
- When
- September 20, 11:45 AM CST
- Where
- Schleicher County, 16.84 mi ESE of El Dorado Muni Arpt to 16.76 mi ESE of El Dorado Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.720, -100.380
McIntosh Road located in southeast Schleicher County was closed due to flooding.
Flash Flood, Sutton
- When
- September 20, 1:00 PM CST
- Where
- Sutton County, 2.08 mi SW of Sonora to 2.22 mi SW of Sonora
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.550, -100.656
U.S. Highway 277 located just south of Sonora was closed because of high water.
Flash Flood, Kimble
- When
- September 20, 2:15 PM CST
- Where
- Kimble County, 14.31 mi ENE of Segovia to 14.54 mi ENE of Segovia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.480, -99.440
The Texas Department of Transportation closed Ranch Road 385 in Eastern Kimble County because of flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477851, 477861, 477846, 477847, 477848, 477849, 477856, 477862, 477852, 477853, 477854, 477855.